Worth Repeating...EPINEPHrine-ePHEDrine Mix-ups
From the August 14, 2008 issue
A 57-year-old female was admitted for excision of a neuroma on her foot but became hypotensive and nauseated soon after an IV was started preoperatively. An anesthesiologist was notified and gave a verbal order for ePHEDrine. Unfortunately, the nurse taking the verbal order heard EPINEPHrine. The dose the patient received and the outcome were not shared with us, but this is one of numerous reports we’ve received about mix-ups between these drugs. The drugs are each used as vasopressors and vasoconstrictors and, therefore, storage is often near one another in the same clinical environment. Both products also may be packaged alike in 1 mL ampuls or vials. Look- and sound-alike confusion between ePHEDrine and EPINEPHrine is so potentially dangerous that an alert about it is certainly Worth Repeating. Mix-ups are so severe and frequent that we have supported use of adrenaline as the official name for EPINEPHrine. But we have not been successful at petitioning the International Nonproprietary Names organization within the World Health Organization (WHO), or our own United States Adopted Names (USAN) Council, to make this change. In fact, no official agency or standards organization has stepped forward to make the nomenclature changes needed to prevent this error.
An in-depth review of the problem and recommendations for preventing tragedies from this mix-up was published in our April 17, 2003 issue (www.ismp.org/Newsletters/acutecare/articles/20030417_2.asp). EPINEPHrine and ePHEDrine were both introduced before the 1938 Food, Drug and Cosmetic Act, and do not fall under current FDA labeling standards. If the drugs were subject to FDA labeling standards, manufacturers might have been asked to use tall man letters (EPINEPHrine and ePHEDrine). Still, you can do that on computer inventory listings, shelf labels, and other places where the drug names are expressed. To prevent mishearing the names during verbal orders, “read back” is essential. Although this is required by The Joint Commission, we have encountered some practitioners who do not fully understand this errorreduction strategy. “Read back” requires the person who receives the order to transcribe it directly onto the patient’s record (or prescription) as it is being given, and then to read the order back to the prescriber (rather than repeating it back from memory, which should only be used in emergencies). Spelling drug names also helps assure that the message has been heard and transcribed correctly.
To the extent possible, use prefilled EPINEPHrine syringes and avoid side-by-side storage of these concentrated drugs. Large vials of EPINEPHrine should be kept out of clinical areas to reduce chances of preparing large amounts of the drug. Another suggestion is to provide automated dispensing cabinet (ADC) screen alerts stating: “ePHEDrine has been entered. Is this what you want? YES or NO,” and viceversa with EPINEPHrine if stocked in an ADC. (This error-reduction strategy might not have prevented the most recent error, though, as the nurse misheard the order for ePHEDrine as EPINEPHrine.) To ensure an independent double-check system, it would be best to have pharmacy prepare infusions and bolus doses for these drugs except in emergencies. For additional suggestions for preventing ePHEDrine- EPINEPHrine mix-ups (Lambert DH. Concentrated solutions cause concern. Letter. APSF Newsletter 2002;17:65), visit: www.apsf.org/resource_center/newsletter/2002/winter/07letters.htm#solutions.